Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 18, NWS Nashville, TN

January 11, 2020Grundy County, Van Buren County, Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 11, 2020, 2:02 PM CST for Grundy County, Van Buren County, Warren County, Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 2:02 PM CST (20:02 UTC)
Expired
Jan 11, 2020, 2:30 PM CST
In force
28 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grundy County, TN, Van Buren County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 62 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 2:27 PM CSTTSTM WND DMGPalmer, TNTREES AND POWER LINES DOWN IN NORTH-CENTRAL AND EASTERN PORTIONS OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 12:42 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 633 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
633 m²/s²
0-3 km storm-relative helicity
864 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WUUS54 KOHX 112002
SVROHX
TNC061-175-177-112030-
/O.NEW.KOHX.SV.W.0018.200111T2002Z-200111T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
202 PM CST Sat Jan 11 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Van Buren County in Middle Tennessee...
  Southeastern Warren County in Middle Tennessee...
  Grundy County in Middle Tennessee...

* Until 230 PM CST.

* At 201 PM CST, a severe thunderstorm was located near
  Gruetli-Laager, or 18 miles east of Manchester, moving east at 60
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gruetli-Laager, Tracy City, Altamont, Coalmont, Palmer, Beersheba
  Springs, Viola and Pelham.

This includes Interstate 24 between mile markers 129 and 135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3524 8582 3522 8587 3527 8590 3534 8589
      3537 8587 3539 8589 3562 8586 3559 8540
      3555 8546 3553 8561 3549 8554 3543 8554
      3542 8551 3541 8551 3541 8549 3538 8549
      3532 8556 3529 8571 3524 8569 3522 8574
TIME...MOT...LOC 2001Z 251DEG 53KT 3539 8576 

HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
337 
WWUS54 KOHX 112016
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
216 PM CST Sat Jan 11 2020

TNC061-175-177-112030-
/O.CON.KOHX.SV.W.0018.000000T0000Z-200111T2030Z/
Van Buren TN-Warren TN-Grundy TN-
216 PM CST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR SOUTHWESTERN VAN BUREN...SOUTHEASTERN WARREN AND CENTRAL GRUNDY
COUNTIES...

At 216 PM CST, a severe thunderstorm was located 8 miles northwest of
Dunlap, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gruetli-Laager, Tracy City, Altamont, Coalmont, Palmer and Beersheba
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3524 8582 3561 8564 3559 8540 3555 8546
      3553 8561 3549 8554 3543 8554 3542 8551
      3541 8551 3541 8549 3538 8549 3532 8556
      3529 8571 3524 8569 3522 8574
TIME...MOT...LOC 2016Z 251DEG 53KT 3546 8549 

HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 11:18 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jan 11, 11:18 AM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1118 AM CST Sat Jan 11 2020

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Updated suite of forecast products to remove early this morning
wording from zone forecast product. Tweaked hourly temperature,
dewpoint, and wind speed/direction grids. Remainder of forecast
continues to be in good shape.

&&

.AVIATION...
18Z TAF DISCUSSION.

Broken line of convection continues to move across the mid state.
Currently it is located between CSV and BNA. Looks as though the
line of strong to potentially severe storms will move through the
CSV area around 20Z. Otw, wind speeds behind the line have
dropped off markedly. Will therefore lower those speeds for the
BNA MQY and CKV tafs. Moving on, low cloudiness to hang on through
the period. A brief period of vcsh will be included generally
just prior to 00z before precip ends.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, Jan 11, 5:23 AM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
523 AM CST Sat Jan 11 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-121100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
523 AM CST Sat Jan 11 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A wind advisory will continue to be in effect for all of Middle
Tennessee through the afternoon hours today. Gust to around
45 mph will be possible.

Some strong to a few severe thunderstorms will be possible
this morning through the afternoon hours. Main concerns will be
strong to damaging winds and possibly isolated tornadoes mainly
south of I-40.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

JB Wright

In the hours before

Local storm report, Jan 11, 12:45 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1245 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     8 WSW CENTERVILLE       35.76N  87.58W
01/11/2020                   HICKMAN            TN   911 CALL CENTER

            SCATTERED TREE DAMAGE ACROSS THE COUNTY

&&

EVENT NUMBER OHX2000016

SCHAPER
Local storm report, Jan 11, 12:54 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1254 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     TSTM WND DMG     6 NNW LIVINGSTON        36.47N  85.37W
01/11/2020                   OVERTON            TN   SOCIAL MEDIA

            TREE DOWN ACROSS S HWY 52 NORTH OF ALLONS. TREE WAS
            CLEARED FROM ROAD.

&&

EVENT NUMBER OHX2000017

SCHAPER
Local storm report, Jan 11, 12:59 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1259 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     TSTM WND DMG     HOHENWALD               35.55N  87.56W
01/11/2020                   LEWIS              TN   911 CALL CENTER

            TREES DOWN ACROSS THE COUNTY

&&

EVENT NUMBER OHX2000018

SCHAPER
Special weather statement, Jan 11, 1:05 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Nashville TN
105 PM CST Sat Jan 11 2020

TNZ063>065-078-111930-
Cannon TN-De Kalb TN-Warren TN-White TN-
105 PM CST Sat Jan 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE KALB...NORTHERN
WARREN...SOUTHWESTERN WHITE AND EASTERN CANNON COUNTIES UNTIL 130 PM
CST...

At 105 PM CST, Doppler radar was tracking a strong thunderstorm near
Woodbury, moving east at 45 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Smithville, Centertown and Rock Island State Park.

A Tornado Watch remains in effect until 300 PM CST for Middle
Tennessee. A Tornado Watch also remains in effect until 800 PM CST
for Middle Tennessee.

LAT...LON 3579 8560 3578 8561 3578 8560 3577 8561
      3577 8560 3576 8561 3576 8560 3575 8559
      3575 8560 3569 8601 3592 8603 3604 8567
TIME...MOT...LOC 1905Z 251DEG 41KT 3574 8601

Whitehead
Special weather statement, Jan 11, 1:11 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Nashville TN
111 PM CST Sat Jan 11 2020

TNZ030>032-064-111945-
Putnam TN-De Kalb TN-Jackson TN-Smith TN-
111 PM CST Sat Jan 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...NORTHEASTERN
DE KALB...SOUTHERN JACKSON AND WESTERN PUTNAM COUNTIES UNTIL 145 PM
CST...

At 111 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles north of Smithville, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cookeville, Smithville, Baxter, Gordonsville, Center Hill Lake,
Burgess Falls State Park, Edgar Evans State Park and Cummins Falls
State Park.

A Tornado Watch remains in effect until 300 PM CST for Middle
Tennessee. A Tornado Watch also remains in effect until 800 PM CST
for Middle Tennessee.

LAT...LON 3608 8554 3606 8558 3604 8558 3605 8561
      3602 8564 3601 8564 3592 8591 3621 8594
      3635 8554
TIME...MOT...LOC 1911Z 254DEG 37KT 3607 8587

Whitehead
Local storm report, Jan 11, 1:24 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
124 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     5 SW DICKSON            36.03N  87.44W
01/11/2020                   DICKSON            TN   TRAINED SPOTTER

            TREES DOWN

&&

EVENT NUMBER OHX2000019

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 6:54 AM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart51 min
Jan 11, 7:09 AM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Lewis, Perry, Wayne36 min
Jan 11, 7:29 AM CSTTornado WarningOHXHumphreys15 min
Jan 11, 7:37 AM CSTSevere Thunderstorm WarningOHXLawrence, Wayne38 min
Jan 11, 7:40 AM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson and 1 more50 min
Jan 11, 7:42 AM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Humphreys, Lewis, Perry and 2 more48 min
Jan 11, 8:06 AM CSTSevere Thunderstorm WarningOHXHickman, Lawrence, Lewis, Maury, Perry, Wayne39 min
Jan 11, 8:25 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson, Sumner, Williamson22 min
Jan 11, 8:42 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury33 min
Jan 11, 8:53 AM CSTSevere Thunderstorm WarningOHXDavidson, Hickman, Maury, Williamson37 min
Jan 11, 9:07 AM CSTFlash Flood WarningOHXLawrence3 hr
Jan 11, 9:11 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury, Williamson34 min
Jan 11, 9:22 AM CSTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson38 min
Jan 11, 9:29 AM CSTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson31 min
Jan 11, 9:43 AM CSTSevere Thunderstorm WarningOHXGiles, Marshall, Maury, Rutherford, Williamson32 min
Jan 11, 9:55 AM CSTSpecial Weather StatementOHXMacon35 min
Jan 11, 10:08 AM CSTSpecial Weather StatementOHXTrousdale37 min
Jan 11, 10:15 AM CSTSpecial Weather StatementOHXWilson30 min
Jan 11, 10:20 AM CSTSevere Thunderstorm WarningOHXSmith, Wilson25 min
Jan 11, 10:38 AM CSTSpecial Weather StatementOHXJackson, Smith37 min
Jan 11, 10:43 AM CSTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson32 min
Jan 11, 10:47 AM CSTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith28 min
Jan 11, 11:11 AM CSTSevere Thunderstorm WarningOHXClay, Jackson, Overton34 min
Jan 11, 11:35 AM CSTSpecial Weather StatementOHXPickett25 min
Jan 11, 12:02 PM CSTAreal Flood AdvisoryOHXBedford, Giles, Lawrence, Lewis, Marshall, Maury and 1 more5 hr
Jan 11, 1:05 PM CSTSpecial Weather StatementOHXDeKalb25 min
Jan 11, 1:11 PM CSTSpecial Weather StatementOHXDeKalb34 min
Jan 11, 2:10 PM CSTSpecial Weather StatementOHXFentress, Pickett50 min
Jan 11, 3:16 PM CSTSpecial Weather StatementOHXCumberland29 min
Jan 11, 3:32 PM CSTSevere Thunderstorm WarningOHXCumberland18 min
Jan 11, 4:09 PM CSTRiver Flood AdvisoryOHXLawrence9 hr
Jan 11, 4:21 PM CSTRiver Flood AdvisoryOHXDavidson4 hr
Jan 11, 4:32 PM CSTRiver Flood AdvisoryOHXGiles35 hr
Jan 11, 4:37 PM CSTRiver Flood AdvisoryOHXHickman12 hr
Jan 11, 4:40 PM CSTRiver Flood AdvisoryOHXCheatham7 hr
Jan 11, 4:43 PM CSTRiver Flood AdvisoryOHXMontgomery, Robertson27 hr
Jan 11, 5:19 PM CSTSpecial Weather StatementOHXCheatham, Robertson, Sumner41 min
Jan 11, 5:36 PM CSTSpecial Weather StatementOHXWilliamson, Wilson39 min
Jan 11, 5:43 PM CSTSevere Thunderstorm WarningOHXMacon, Robertson, Sumner47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.